Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 18, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 18, 2021, 8:10 PM MST for Greenlee County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 8:10 PM MST (03:10 UTC)
Expired
Aug 18, 2021, 9:00 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Hail
0.75 in
Wind
50

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 180 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS85 KTWC 190310
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
810 PM MST Wed Aug 18 2021
 
AZZ509-510-190400-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
810 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Greenlee
County through 900 PM MST...

At 810 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie. 

This includes the following highways...
 Route 75 between mile markers 396 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 152 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 10931 3299 10941 3320 10905 3296 10905
TIME...MOT...LOC 0310Z 238DEG 21KT 3296 10931 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:54 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 2:54 PM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
254 PM MST Wed Aug 18 2021

.SYNOPSIS...Strong storms around this afternoon and evening, with
best coverage north and east of Tucson. Some storms will generate
extremely heavy rain. Thursday through the weekend will see a
drying trend with little to no thunderstorm activity. As this
happens, temperatures will climb back above late August averages
by Saturday. Conditions will again become favorable for storms
early next week.

&&

.DISCUSSION...A strong trough digging into the Great Basin is
lifting a mid level disturbance up from the southwest this
afternoon. Still plenty of moisture across southwest to central
portions of the state to generate a lot of strong convection north
of us across Maricopa and Gila counties. We've struggled a bit in
SE AZ with a mid level dry slot wrapping up from the southwest on
the eastern flank of the disturbance. It's shearing out pretty
quickly but still could be in a position to give us some storms
late this afternoon and early evening. If not, then we will
probably need to wait until next week before we see storms again.

Still on track for storm chances to drop off the table Thursday
into the weekend as a dry westerly flow kicks in behind the
trough. Mid level drying will deepen and eat away at our moisture
profile from the top down. The westerlies should even be deep
enough to limit storms across most of Sonora for a few days. We
should maintain enough lower level moisture for some afternoon cu
fields. Temperatures will jump back up to seasonal normals, and
probably a few degrees above over the weekend. Tucson will flirt
with adding another 100 degree day or two.

Ultimately we should be back in business by next Monday or Tuesday
with the ridge rebuilding across the southern plains into our
area, and the associated high center consolidating to our east.

&&

.AVIATION...Valid through 20/00Z.
SCT -SHRA/TSRA this evening, diminishing overnight. Clouds will
be SCT- BKN 6k- 11k ft MSL with ocnl MVFR conds in SHRA/TSRA.
Partial clearing overnight. Strong erratic outflows with storms,
otherwise sfc winds 10 kts or less. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A chance of thunderstorms this evening, then a
drying trend with near zero storm chances Thursday through the
weekend. Even with the drying, some surface moisture will remain
and min RH values should remain above critical levels with good
overnight recoveries. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MST this evening for AZZ505-506-
509>511.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 18, 8:10 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
810 PM MST Wed Aug 18 2021

AZZ509-510-190400-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
810 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Greenlee
County through 900 PM MST...

At 810 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

This includes the following highways...
 Route 75 between mile markers 396 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 152 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 10931 3299 10941 3320 10905 3296 10905
TIME...MOT...LOC 0310Z 238DEG 21KT 3296 10931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:51 PM MSTAreal Flood AdvisoryTWCPima5 hr
Aug 18, 8:16 PM MSTSpecial Weather StatementTWC44 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.